Wisconsin, 2017

Hail in Wisconsin, June 3, 2017

June 3, 2017 · NWS MKX · 1 event in 1 county or zone

An approaching warm front brought thunderstorms to southern WI during the morning hours. One thunderstorm produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

An approaching warm front brought thunderstorms to southern WI during the morning hours. One thunderstorm produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 3, 1:24 AM CST, 4 hours 21 minutes earlier.

Area forecast discussion, Jun 3, 1:24 AM CST, 4 hours 21 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
224 AM CDT Sat Jun 3 2017

.DISCUSSION...

Today and Tonight...Forecast Confidence is Medium...

An upper ridge moves across Wisconsin today ahead of a shortwave
moving across Manitoba, that reaches the lake Superior area late
tonight. Weak mid/upper winds today increase tonight.

850 mb winds increase, but are stronger across northern Wisconsin
today and are mainly out of the west.

GFS forecast soundings increase the zero to 1 km CAPE to 1100
Joules/kg over south central Wisconsin by mid morning and 1700
Joules/kg this afternoon. There is no cap. RAP zero to 1 km cape
already has increased to 500 Joules/kg near the Dells.

The HRRR models and the NAMNest are giving growing confidence that
the thunderstorms over west central Wisconsin will push into the
Dells area by 6 am, and could reach Madison to just northwest of
Milwaukee by 9 am. Also some ACCAS out ahead.

Expect a break in any widespread shower/thunderstorm potential
this afternoon. Could be some isolated thunderstorms given the
general instability and lack of a cap over the region, but no
real concentrated lift. It will be warm with dew points rising to
the lower 60s.

A cold front will move into southern Wisconsin tonight.
Thunderstorms may push into southern Wisconsin this evening.
The severe risk increases as instability and shear increase,
especially toward evening.

Sunday and Sunday Night - Confidence...Medium
A warm thermal ridge will continue to extend into srn WI ahead of
a cold front dropping in later in the day or more likely Sunday
evening. The models show very warm 925 temps into the 20s celsius.
With west/northwest winds in place should see the warm temps all
the way to the lakefront, so the mid/upper 80s shown by MOS look
reasonable. Some frontogenetical forcing may squeeze out a few
showers especially with the approach of a 500 millibar shortwave
heading into the area Sunday evening. At this time the guidance
is quite meagher on QPF and the better instability is proggd to be
off to our southeast per SWODY2, with guidance showing slight
chance POPS at best.

Monday through Wednesday - Confidence...Medium
This is shaping up to be a dry and quiet period as high pressure
settles in. 925 temps tumble into the teens celsius though some
rebound is expected Wednesday as the flow becomes a bit more
southwest ahead of the next system.

Wednesday Night and Thursday - Confidence...Medium
Both the GFS and ECMWF bring a weak vort axis across Wednesday
night along with a surface/850 front. So will have some POPS with
this system though at this time model soundings are only showing a
few hundred J/KG of elevated CAPE. The GFS develops a secondary
low on Thursday that may result in additional SHRA/isold TSRA
though the ECMWF is showing less QPF and more spotty.

Friday - Confidence...Medium
500 millibar northwest flow expected with a weak wave on the GFS
with a shear axis to our northeast on the ECMWF.
Overall surface ridge axis is in place and precip potential looks
small at best with the blended POPS bringing slight POPS into the
northwest CWA during the afternoon.

&&

.AVIATION(06Z TAFS)...Confidence is increasing for scattered showers
and isolated thunderstorms to develop over south central WI early
Saturday morning and track through southeast WI, ending by late
morning. Keep an eye on the radar for the latest trends.

Another chance for showers and storms Saturday afternoon, but
this still looks like a small chance with lots of uncertainty. The
better chance for a line of storms will be overnight Saturday
night along a cold front. Keep up with the latest forecasts. Ceilings
will be VFR through the period.

&&

.MARINE...A weak lake breeze is expected on Saturday. The best chance
of thunderstorms will be mid to late morning, then again tonight,
although there is a small chance this afternoon as well.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Today/Tonight and Aviation/Marine...Hentz
Sunday through Friday...Collar
Hazardous weather outlook, Jun 3, 2:28 AM CST, 3 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
328 AM CDT Sat Jun 3 2017

WIZ046-047-051-052-056>060-062>072-040830-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
328 AM CDT Sat Jun 3 2017

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin, and southeast Wisconsin.

.DAY ONE...Today and Tonight

A few thunderstorms are expected this morning across southern
Wisconsin. No severe weather is expected.

There will be a better potential for severe thunderstorms later
this afternoon and more likely this evening. There is a Slight
Risk of severe storms across the northern half of southern
Wisconsin with a Marginal Risk in the south, including Milwaukee
and Madison. Damaging winds and large hail will be the primary
threats with the better potential for this north of Milwaukee and
Madison during the evening hours.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There are small chances for thunderstorms Sunday evening in far
eastern Wisconsin.

There are small chances for thunderstorms Wednesday night into
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon but more
likely this evening.

LMZ643>646-040830-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
328 AM CDT Sat Jun 3 2017

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Today and Tonight

There is a chance for thunderstorms this morning and again later
this afternoon but more likely this evening. There is a slight
risk of severe storms closer to Sheboygan with a marginal risk
across the rest of the nearshore waters. The better chance for
severe storms will be in the slight risk area mainly this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There are small chances for thunderstorms Sunday evening.

A small craft advisory may be needed Sunday night and Monday in
the wake of a passing cold front due to gusty north to northeast
winds and higher waves.

There are small chances for thunderstorms Wednesday night into
Thursday.

Collar
www.weather.gov/mkx

In the hours before

Special weather statement, Jun 3, 4:03 AM CST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
503 AM CDT SAT JUN 3 2017

WIZ046-047-051-057-058-031030-
Dodge-Columbia-Marquette-Green Lake-Fond Du Lac-
503 AM CDT SAT JUN 3 2017

...A STRONG THUNDERSTORM WILL AFFECT GREEN LAKE AND MARQUETTE
COUNTIES...

At 502 AM CDT, a strong thunderstorm was located near Montello, or 13
miles south of Wautoma, moving east at 30 mph.

Pea size hail is possible with this storm.

Locations impacted include...
Berlin, Montello, Markesan, Princeton, Green Lake, Packwaukee,
Manchester, Oxford, Endeavor, Neshkoro, Kingston, Marquette, Glen
Oak, Harrisville, Dalton and Briggsville.

LAT...LON 4390 8889 4390 8888 4376 8889 4363 8896
      4363 8912 4364 8913 4364 8960 4375 8960
      4396 8937 4399 8906 4398 8889
TIME...MOT...LOC 1002Z 285DEG 28KT 4387 8930

HENTZ
Special weather statement, Jun 3, 4:40 AM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
540 AM CDT SAT JUN 3 2017

WIZ046-047-051-057-058-031115-
Dodge-Columbia-Marquette-Green Lake-Fond Du Lac-
540 AM CDT SAT JUN 3 2017

...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN FOND DU LAC...
GREEN LAKE...NORTHEASTERN COLUMBIA AND MARQUETTE COUNTIES...

At 537 AM CDT, a strong thunderstorm was located over Berlin, moving
east at 30 mph.

Pea size hail is possible with these storms.

Locations impacted include...
Ripon, Berlin, Montello, Markesan, Westfield, Princeton, Green Lake,
Brandon, Packwaukee, Manchester, Oxford, Endeavor, Neshkoro,
Fairwater, Kingston, Marquette, Glen Oak, Harrisville, Dalton and
West Rosendale.

LAT...LON 4398 8889 4390 8888 4389 8862 4363 8887
      4363 8900 4361 8901 4361 8961 4384 8960
      4399 8919
TIME...MOT...LOC 1037Z 285DEG 28KT 4397 8900

HENTZ
Special weather statement, Jun 3, 5:25 AM CST, 20 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
625 AM CDT SAT JUN 3 2017

WIZ046-047-051-052-057-058-031200-
Dodge-Columbia-Marquette-Green Lake-Sheboygan-Fond Du Lac-
625 AM CDT SAT JUN 3 2017

...STRONG THUNDERSTORMs WILL AFFECT FOND DU LAC...SOUTHERN GREEN
LAKE...NORTHEASTERN COLUMBIA...SOUTHEASTERN MARQUETTE...NORTHWESTERN
SHEBOYGAN AND NORTHERN DODGE COUNTIES...

At 623 AM CDT, a strong thunderstorms were located near Brandon, or
near Waupun, moving east at 40 mph.

Pea size hail is possible with these storms.

Locations impacted include...
Fond Du Lac, Beaver Dam, Waupun, Portage, Plymouth, Ripon, Mayville,
North Fond Du Lac, Horicon, Juneau, Lomira, Pardeeville, Markesan,
Oakfield, Rosendale, Elkhart Lake, Green Lake, Brandon, Cambria and
Southern Lake Winnebago.

LAT...LON 4389 8816 4389 8776 4337 8878 4358 8952
      4390 8888 4389 8841 4394 8840 4394 8817
TIME...MOT...LOC 1123Z 279DEG 34KT 4368 8879

HENTZ

The radar

The Milwaukee radar (KMKX), 83 km away, was scanning. The volume nearest the first event began at 11:43 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Fond du Lac

When
June 3, 5:45 AM CST
Where
Fond du Lac County, 0.5 mi E of Eden
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
43.700, -88.360

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707550.